Endocrine Abstracts (2004) 7 P251

Adrenal insufficiency as the second clinical manifestation of the primary antiphospholipid antibody syndrome

K Abouglila1, A James1, M Stevenson2 & J Hanley2


1Endocrine Unit, Newcastle Hospitals NHS Trust &, Newcastle-Upon-Tyne, UK; 2School of Clinical Medical Sciences, University of Newcastle, Newcastle, UK.


Antiphospholipid antibody syndrome is characterised by recurrent venous or arterial thrombosis, thrompocytopenia and/or recurrent fetal loss in the presence of antiphospholipid antibodies. Antiphospholipid antibody syndrome may be seen in-patients with established Systemic Lupus Erythematosus or alternatively as isolated disease in-patients with no evidence of a lupus type abnormality. Antiphospholipid antibodies have been also associated with a variety of neurological and cardiac manifestations. Adrenal failure has also been described as rare complication of this syndrome.

We describe a 46-year-old man with a previous history of recurrent deep venous thrombosis (DVT) of the lower limbs, who presented with adrenal insufficiency despite taking warfarin. He presented with a history of feeling weak, tired, recurrent abdominal pain and hypotension. CT Abdomen showed bilateral adrenal masses. A diagnosis of Addison's disease was suspected on the basis of hyponatremia (132 nmo/L), and pigmentation. His short synacthen test was entirely flat 0-time cortisol 29-nmo/l, 30 minutes 27 nmol/l and 60 minutes value 29 nmol/l. ACTH 787 ng/L (NR 0-47) compatible with primary adrenal failure. He had an undetectable plasma Aldosterone with an elevated plasma Renin value were 11.2 pmol/ml/hr (NR 1.1-2.7). Adrenal antibodies were negative. He had normal thyroid function test. His Anticardiolipin IgG is >100 GP U/ml (NR 0-10), his IgM is 25.3 MPLU/ml (NRn0-7) all consistent with diagnosis of lupus anticoagulant syndrome. He was treatment with Glucocorticoids and minerlocorticoid replacement and he doing well on his current treatment.

This cases highlights that the antiphospholipid antibody syndrome should be considered as a possible pathogenic process in patients presenting with Addison's diseases whom the aetiology is not obvious and especially on male patient.

Article tools

My recent searches

No recent searches.